Pennsylvania, 2017

Flash Flooding and Flood in Pennsylvania, June 13, 2017

June 13, 2017 · NWS PBZ · 21 events in 4 counties and zones

A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A passing shortwave and weak cold front helped to initiate slow-moving showers and thunderstorms across the region on the 13th. There were several reports of trees and wires down, as well as some flash flooding in Allegheny county, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 13, 2:29 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 13, 2:29 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
329 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances. Temperatures will remain above
normal through the forecast.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Showers and thunderstorms have primarily developed this
afternoon along a cold front slowly sinking from north to south,
although additional scattered thunderstorms have developed south
of the front as well. With such light winds at the surface and
higher up in the atmosphere, showers and thunderstorms are
moving slowly and producing heavy rain. Coverage should diminish
by sunset, with only a small chance of rain overnight. The front
will set up from northwest to southeast on Wednesday and remain
nearly stationary, providing the focus for thunderstorms again.
Again, slow moving storms will bring the chance for heavy
rainfall. Most of the region is under a marginal risk of both
severe thunderstorms and flash flooding. While high temperatures
will be a couple degrees cooler than today, heat indices will
still rise into the lower 90s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
While the stationary front will begin to move north Wednesday
night, low pressure will begin to track east and eventually
bring a cold front through the region Thursday night. Have
maintained categorical pops Thursday and Thursday night. Yet
again a marginal risk continues for both flash flooding and
severe thunderstorms. The chances for rain will diminish on
Friday. Humidity will come down Thursday and Friday, which
should allow heat indices to lower back into the 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 3:31 AM EST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 12:47 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017

OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...

At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Newcomerstown...                  Gnadenhutten...
Tuscarawas...                     Baltic...
Port Washington...                Stone Creek...
Gilmore...                        Stillwater...
Bakersville...

This includes  Interstate 77 in Ohio between mile markers 60 and 79.

LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
      4046 8167 4048 8167 4053 8155 4032 8132
      4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161

34
Local storm report, Jun 13, 1:32 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             TIPPECANOE              40.27N  81.29W
06/13/2017  E1.00 INCH       HARRISON           OH   PUBLIC

            HAIL AT LEAST THE SIZE OF A QUARTER ALONG NORRIS ROAD

&&

EVENT NUMBER PBZ1701539

KRAMAR
Local storm report, Jun 13, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     1 NNW KEYSTONE          39.58N  80.21W
06/13/2017                   MARION             WV   911 CALL CENTER

            MULTIPLE TREES DOWN AROUND THE KEYSTONE AREA

&&

EVENT NUMBER PBZ1701540

24
Local storm report, Jun 13, 2:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
347 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 W SAINT JOSEPH        39.73N  80.74W
06/13/2017                   MARSHALL           WV   LAW ENFORCEMENT

            TREE DOWN ON BURCH RIDGE BUT DOUBTFUL TO HAVE BEEN
            CAUSED BY SEVERE WIND

0216 PM     TSTM WND DMG     2 SSE LONE OAK          39.88N  80.59W
06/13/2017                   MARSHALL           WV   LAW ENFORCEMENT

            TREE DOWN ON MIDDLE GRAVE CREEK ROAD

0217 PM     TSTM WND DMG     2 SE LONE OAK           39.88N  80.58W
06/13/2017                   MARSHALL           WV   EMERGENCY MNGR

            LIMBS REPORTED DOWN ALONG ROUTE 250

0221 PM     HAIL             1 NW WOODRUFF           39.78N  80.55W
06/13/2017  E0.75 INCH       MARSHALL           WV   PUBLIC

            HAIL UP TO DIME SIZE AND STRONG WIND. POWER OUT AT THE
            OBSERVER LOCATION

&&

EVENT NUMBER PBZ1701541
EVENT NUMBER PBZ1701542
EVENT NUMBER PBZ1701543
EVENT NUMBER PBZ1701544

KRAMAR
Local storm report, Jun 13, 2:51 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             FAIRMONT                39.49N  80.14W
06/13/2017  E0.75 INCH       MARION             WV   BROADCAST MEDIA

            PENNY SIZE HAIL AT MARION COUNTY TRANSIT CENTER

&&

EVENT NUMBER PBZ1701545

TGREEN

The radar

The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 flash flood, 5 thunderstorm wind, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Allegheny

When
June 13, 3:00 PM EST to 6:15 PM EST
Where
Allegheny County, 0.69 mi S of White Oak
Reported by
Trained Spotter
Coordinates
40.340, -79.800

Flash Flood, Lawrence

When
June 13, 3:05 PM EST to 4:30 PM EST
Where
Lawrence County, 1.04 mi E of Duck Run to 0.79 mi E of Duck Run
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
40.920, -80.250

Member of the public reported creek out of its banks and into the road.

Hail, Lawrence

When
June 13, 3:05 PM EST
Where
Lawrence County, 1.04 mi E of Duck Run
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -80.250

Thunderstorm Wind, Beaver

When
June 13, 3:10 PM EST
Where
Beaver County, 1.63 mi NW of Knob
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.718, -80.200

Local 911 call center reported numerous trees and wires down.

Hail, Beaver

When
June 13, 3:11 PM EST
Where
Beaver County, 0.52 mi E of Unionville
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -80.210

Thunderstorm Wind, Beaver

When
June 13, 3:11 PM EST
Where
Beaver County, 0.52 mi E of Unionville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
40.750, -80.210

Member of the public reported branches snapped off trees.

Hail, Beaver

When
June 13, 3:12 PM EST
Where
Beaver County, 1.72 mi ESE of Sunflower
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.720, -80.200

Thunderstorm Wind, Beaver

When
June 13, 3:34 PM EST
Where
Beaver County, 0.87 mi SW of Knob
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.690, -80.190

Local 911 call center reported trees down.

Thunderstorm Wind, Westmoreland

When
June 13, 3:35 PM EST
Where
Westmoreland County, North Irwin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.330, -79.700

Trained spotter reported trees down in Irwin.

Flash Flood, Beaver

When
June 13, 3:48 PM EST to 5:30 PM EST
Where
Beaver County, Koppel to 0.75 mi ESE of Haydale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.830, -80.320

State department of highways reported several streets closed from very heavy rainfall.

Hail, Allegheny

When
June 13, 3:54 PM EST
Where
Allegheny County, 0.87 mi SE of West Mifflin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -79.910

Hail, Allegheny

When
June 13, 3:59 PM EST
Where
Allegheny County, 0.69 mi S of Munhall
Measured
1.5 in hail
Reported by
Public
Coordinates
40.390, -79.920

Hail, Allegheny

When
June 13, 4:07 PM EST
Where
Allegheny County, 0.87 mi SE of West Mifflin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -79.910

Hail, Allegheny

When
June 13, 4:14 PM EST
Where
Allegheny County, 1.26 mi ESE of Munhall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -79.900

Thunderstorm Wind, Allegheny

When
June 13, 4:28 PM EST
Where
Allegheny County, 0.87 mi NE of Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
40.330, -79.860

Local 911 reported multiple transformers on fire and trees down.

Flash Flood, Allegheny

When
June 13, 4:30 PM EST to 6:15 PM EST
Where
Allegheny County, 0.53 mi E of Dravosburg to 0.59 mi W of Port Vue
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.350, -79.890

The public reported that Route 837 was completely covered and that a car was floating down the road.

Flash Flood, Westmoreland

When
June 13, 4:31 PM EST to 4:45 PM EST
Where
Westmoreland County, 0.87 mi NE of Greenwald to 0.64 mi SSW of Shieldsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.380, -79.440

Emergency manager reported high water on roadway.

Hail, Allegheny

When
June 13, 4:33 PM EST
Where
Allegheny County, 1.05 mi E of Snowden
Measured
1 in hail
Reported by
Public
Coordinates
40.270, -79.950

Flash Flood, Westmoreland

When
June 13, 4:42 PM EST to 6:15 PM EST
Where
Westmoreland County, 0.2 mi NNW of Markvue Manor to 0.16 mi NNW of Circleville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.323, -79.771

State official reported that Park Hill Road and Norwin Avenue are closed due to high water.

Flash Flood, Allegheny

When
June 13, 5:00 PM EST to 6:15 PM EST
Where
Allegheny County, 0.36 mi ESE of White Oak to 1.03 mi E of White Oak
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.348, -79.794

State official reported a vehicle stuck in water. Swift Water Rescue was responding.

Flood, Allegheny

When
June 13, 6:15 PM EST to 11:15 PM EST
Where
Allegheny County, Mc Keesport to 0.13 mi NNE of Boston
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.330, -79.830

Local fire department reported numerous intersections and roads closed due to heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710856, 706014, 706015, 706023, 706016, 706024, 706017, 706025, 706027, 710811, 706018, 706019, 706020, 706021, 706028, 710812, 710813, 706022, 710814, 710857, 710858.